Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 44, NWS Goodland, KS

April 20, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 8:56 PM CDT for Norton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Apr 20, 2001, 9:45 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:05 PM CDTThunderstorm Wind 57 ENorton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210156
SVRGLD
KSC137-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF NORTON TO
  NEW ALMELO...OR FROM 10 MILES NORTHWEST OF NORTON TO 20 MILES
  NORTHWEST OF HILL CITY...MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDMOND AT 905 PM CDT
  CALVERT...DENSMORE AT 910 PM CDT
  ALMENA AT 915 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...REAGER AND LENORA.

HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3999 10018 3956 10017 3958 9963 4001 9964

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 20, 4:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Local storm report, Apr 20, 7:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    4 N LEVANT                KS   75 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    2 W HOXIE                 KS   60 MPH TSTM GUST
04/20/01   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0450 PM    GRAINFIELD                KS   60 MPH TSTM GUST
04/20/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0450 PM    GRAINFIELD                KS   60 MPH TSTM GUST
04/20/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0452 PM    OBERLIN                   KS   75 MPH TSTM GUST
04/20/01   DECATUR                        POWER LINES AND TREES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    7 NE ATWOOD               KS   70 MPH TSTM GUST
04/20/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    5 S HILL CITY             KS   60 MPH TSTM GUST
04/20/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0510 PM    LUDELL                    KS   80 MPH TSTM GUST
04/20/01   RAWLINS                        TREES UPROOTED AND
                                          POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0510 PM    NORTON                    KS   60 MPH TSTM GUST
04/20/01   NORTON                         POWER LINES AND TREE
                                          DOWNS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0520 PM    HERNDON                   KS   80 MPH TSTM GUST
04/20/01   RAWLINS                        6 FOOT DIAMETER TREE
                                          DOWN AND POWER LINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0540 PM    YUMA                      CO   65 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0546 PM    11 NW YUMA                CO   60 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0550 PM    9 S YUMA                  CO   60 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0552 PM    7 SE YUMA                 CO   60 MPH TSTM GUST
04/20/01   YUMA                           5' X 5' DOG HOUSE FLEW
                                          OVER FARMHOUSE.
                                          REPORTED BY STORM
                                          SPOTTER.

0600 PM    1 N VERNON                CO   80 MPH TSTM GUST
04/20/01   YUMA                           SPRINKLERS OVER TURNED.
                                          NUMEROUS POWER LINES
                                          SNAPPED AND 8-10 INCH
                                          DIAMETER TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0605 PM    10 W ST FRANCIS           KS   70 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0605 PM    5 N WRAY                  CO   61 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0610 PM    HAIGLER                   NE   60 MPH TSTM GUST
04/20/01   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

0610 PM    9 NNE KIT CARSON          CO   60 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0623 PM    6 NW BIRD CITY            KS   65 MPH TSTM GFUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 8:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    6 NW BIRD CITY            KS   65 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0635 PM    BENKELMAN                 NE   98 MPH TSTM GUST
04/20/01   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 8:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    9 NNE KIT CARSON          CO   NON TSTM WINDS
04/20/01   CHEYENNE                       60 MPH NON TSTM WINDS.
                                          REPORTED BY COOPERATIVE
                                          O
BSERVER.
Local storm report, Apr 20, 8:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 NE BURLINGTON          CO   60 MPH TSTM GUST
04/20/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0605 PM    2 N VERNON                CO   85 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0605 PM    5 NE VERNON               CO   85 MPH TSTM GUST
04/20/01   YUMA                           NUMEROUS SPRINKLERS
                                          OVER TURNED. POWER
                                          POLES BROKEN AND 30,000
                                          BUSHEL STEEL BIN BLOWN
                                          OVER. REPORTED BY STORM
                                          SPOTTER.

0615 PM    PARKS                     NE   75 MPH TSTM GUST
04/20/01   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

0630 PM    14 N PARKS                NE   WIND DAMAGE
04/20/01   DUNDY                          POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0635 PM    LAIRD                     CO   60 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0655 PM    STRATTON                  NE   65 MPH TSTM GUST
04/20/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 8:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MC COOK                   NE   92 MPH TSTM GUST
04/20/01   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0730 PM    2 SW REXFORD              KS   60 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0735 PM    7 W OBERLIN               KS   70 MPH TSTM GUST
04/20/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0735 PM    7 W OBERLIN               KS   .75 INCH HAIL
04/20/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0737 PM    MC COOK ARPT              NE   60 MPH TSTM GUST
04/20/01   RED WILLOW                     MCCOOK ASOS.

0742 PM    2 W INDIANOLA             NE   75 MPH TSTM GUST
04/20/01   RED WILLOW                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 8:55 PM CDT, 1 minute before
KSZ003-004-015-016-NEZ081-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 10 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE...WILL
CONTINUE FOR ANOTHER HOUR OR SO. THE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND
READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:29 PM CDTSevere Thunderstorm WarningGLDRawlins61 min
Apr 20, 8:14 PM CDTSevere Thunderstorm WarningGLDThomas61 min
Apr 20, 8:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.